Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 501, NWS Midland/Odessa, TX

August 24, 2007Loving County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 24, 2007, 6:22 PM CDT for Loving County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 6:22 PM CDT (23:22 UTC)
Expired
Aug 24, 2007, 7:15 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 242323
SVRMAF
TXC301-250015-
/O.NEW.KMAF.SV.W.0501.070824T2322Z-070825T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LOVING COUNTY IN WEST TEXAS...

* UNTIL 715 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES WEST OF SLASH RANCH...OR 15 MILES NORTHWEST OF MENTONE...
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SLASH RANCH...
  FARM TO MARKET ROAD 652...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3174 10355 3175 10369 3176 10370 3175 10375
      3178 10380 3189 10382 3200 10386 3200 10360
TIME...MOT...LOC 2322Z 249DEG 5KT 3185 10379

$$
1 follow-up statement
000 
WWUS54 KMAF 242356
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT FRI AUG 24 2007

TXC301-250015-
/O.CON.KMAF.SV.W.0501.000000T0000Z-070825T0015Z/
LOVING TX-
656 PM CDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN LOVING COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES WEST OF SLASH RANCH...OR ABOUT 9 MILES NORTHWEST OF MENTONE...
MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...SLASH
RANCH.

LAT...LON 3174 10355 3175 10369 3176 10370 3175 10375
      3178 10380 3189 10382 3200 10386 3200 10360
TIME...MOT...LOC 2356Z 270DEG 5KT 3179 10371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:55 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 24, 2:55 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT FRI AUG 24 2007

.SHORT TERM...

AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO EAST
TO THE TEXAS PANHANDLE IS ASSOCIATED WITH A SHORTWAVE TROUGH DEPICTED
ON THE MODELS AND ON THE WATER VAPOR LOOP. EXPECTING THE NORTHERN THIRD
OF THE COUNTY WARNING AREA TO HAVE THE BEST SHOT OF SHOWERS AND
THUNDERSTORMS (CHANCE) LATE THIS AFTERNOON AND THIS EVENING AS THE
WAVE PASSES TO THE EAST. A COUPLE OF STORMS COULD BECOME SEVERE
PARTICULARLY ACROSS THE NORTH GIVEN THE INCREASE IN THE 0-6
KILOMETER SHEAR VECTOR TO 25 TO 30 KNOTS THIS EVENING. WILL MENTION
IN THE HAZARDOUS WEATHER OUTLOOK. JUST TWEAKS WERE MADE TO THE GRIDS.

.LONG TERM...

MODELS CONTINUE TO SHOW A RELATIVELY QUIET EXTENDED FORECAST FOR THE
AREA.

AN UPPER LEVEL SYSTEM MOVING INTO THE NORTHERN HIGH PLAINS THIS
WEEKEND WILL RESULT IN MORE SOUTHERLY SURFACE WINDS ACROSS THE AREA
EAST OF THE MOUNTAINS WITH LESS OF AN UPSLOPE SURFACE WIND
COMPONENT.  THIS COULD RESULT IN SLIGHTLY LESS THUNDERSTORM COVERAGE
OVER THE AREA THIS WEEKEND AS COMPARED TO THE LAST COUPLE DAYS.  THE
OTHER IMPACT OF THE NORTHERN HIGH PLAINS SYSTEM FOR OUR AREA WILL BE
TO WASH OUT THE COLD FRONT NORTH OF THE AREA...WHICH SHOULD
REINFORCE THE EXPECTATION THAT THE AREA WILL BE GENERALLY DRIER THE
NEXT FEW DAYS.

MOVING INTO NEXT WEEK...BOTH THE WRF AND THE GFS INTRODUCED MORE
PRECIPITATION TO THE AREA AROUND A WEDNESDAY TIME FRAME.  THIS DOES
SEEM REALISTIC AS THE MID LEVEL RIDGE BECOMES MORE ELONGATED AND
SHIFTS NORTHWARD JUST SLIGHTLY.  THIS WILL LIKELY ALLOW FOR
SHORTWAVE ENERGY TO TRACK WESTWARD ALONG THE SOUTHERN PERIPHERY OF
THE RIDGE TOWARDS TEXAS.  WITH THE SUBSIDENCE GENERALLY SEEN ON THE
WESTWARD SIDE OF APPROACHING WAVES FROM THE EAST...IT WILL BE TRICKY
TO GET THE TIMING DOWN ON WHEN WE REALLY SHOULD START TO SEE AN
INCREASE IN RAIN CHANCES.  HOWEVER...FORECASTERS HAVE BEGAN TO LEAN
TOWARDS A REASONABLE EXTENDED SOLUTION BY INTRODUCING POPS.
THUS...WILL CONTINUE WITH THE PREVIOUS FORECAST TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  95  71  93  /  20  10   0   0
CARLSBAD NM                68  98  70  96  /  20  10  10  10
DRYDEN TX                  72  96  72  94  /  10  10  10   0
FORT STOCKTON TX           72  95  71  95  /  10  10  10  10
GUADALUPE PASS TX          67  92  67  90  /  20  20  10  10
HOBBS NM                   67  96  70  94  /  30  10  10  10
MARFA TX                   61  89  59  87  /  20  20  10  10
MIDLAND INTL AIRPORT TX    69  95  71  94  /  20  10  10   0
ODESSA TX                  69  96  72  94  /  20  10  10  10
WINK TX                    73 100  73  99  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/03
Hazardous weather outlook, Aug 24, 2:11 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI AUG 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
211 PM CDT FRI AUG 24 2007 /111 PM MDT FRI AUG 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...AND PORTIONS OF
WEST TEXAS...INCLUDING THE PERMIAN BASIN...THE UPPER TRANS PECOS
REGION...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN
CORRIDOR...AND THE MARFA PLATEAU. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE
LIMITS THROUGH THIS EVENING. STRONG WINDS IN EXCESS OF 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 24, 3:57 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT FRI AUG 24 2007

NMZ033-TXZ045-242200-
CENTRAL LEA COUNTY-GAINES-
357 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LEA AND WESTERN GAINES
COUNTIES.

STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR HOBBS...TO RURAL
PORTIONS OF NORTHWESTERN GAINES COUNTY NEAR HIGGINBOTHAM. AT 354 PM
CDT...THE STRONGEST STORM WAS LOCATED AT THE FAR NORTHWESTERN CORNER
OF GAINES COUNTY...JUST NORTHWEST OF HIGGINBOTHAM. THE STORMS ARE
MOVING EAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50
MPH...AND PEA SIZE HAIL.

PEOPLE IN EASTERN LEA AND WESTERN GAINES COUNTIES...INCLUDING THOSE
IN AND NEAR THE COMMUNITIES OF HOBBS AND HIGGINBOTHAM...SHOULD SEEK
SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
Local storm report, Aug 24, 4:24 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             7 N HOBBS               32.84N 103.16W
08/24/2007  E0.75 INCH       LEA                NM   PUBLIC

0418 PM     HAIL             7 N HOBBS               32.84N 103.16W
08/24/2007  E1.75 INCH       LEA                NM   PUBLIC

&&

EPLATT
Special weather statement, Aug 24, 4:58 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
458 PM CDT FRI AUG 24 2007

TXZ074-242300-
DAVIS/APACHE MOUNTAINS AREA-
458 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL JEFF DAVIS
COUNTY ABOUT 13 MILES SOUTH OF KENT ON HIGHWAY 118 AT 458 PM. THE
STORM IS MOVING SLOWLY TO THE NORTHEAST AT 5 MPH. AREAS IMPACTED
INCLUDE STATE HIGHWAY 118 BETWEEN MILE MARKERS 398 AND 390.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50
MPH...AND PEA SIZE HAIL.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. MOTORISTS ON STATE HIGHWAY 118 SHOULD REMAIN ALERT WHEN
TRAVELING THROUGH NORTH CENTRAL JEFF DAVIS COUNTY.
Local storm report, Aug 24, 5:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             5 N HOBBS               32.81N 103.16W
08/24/2007  E0.88 INCH       LEA                NM   LAW ENFORCEMENT

            NICKEL SIZE HAIL WAS REPORTED 5 MILES NORTH OF DOWNTOWN
            HOBBS. REPORT FROM THE HOBBS POLICE DEPARTMENT.

0443 PM     HAIL             HOBBS                   32.73N 103.16W
08/24/2007  E0.88 INCH       LEA                NM   LAW ENFORCEMENT

            NICKEL SIZE HAIL WAS REPORTED AT THE INTERSECTION OF
            NOBLE AND KANSAS STREETS IN THE CITY OF HOBBS BETWEEN 340
            AND 345 PM MDT.

0520 PM     FLASH FLOOD      HOBBS                   32.73N 103.16W
08/24/2007                   LEA                NM   LAW ENFORCEMENT

            STREET FLOODING BECOMING WIDESPREAD ON THE NORTH SIDE OF
            HOBBS. ONE FOOT OF WATER WAS COVERING THE INTERSECTION OF
            GRIMES AND JOE HARVEY STREETS. CARS WERE STALLED AT THE
            INTERSECTION OF JOE HARVEY AND STATE HIGHWAY 118.

0527 PM     HAIL             4 SW HOBBS              32.69N 103.21W
08/24/2007  E0.75 INCH       LEA                NM   OFFICIAL NWS OBS

            PENNY SIZE HAIL REPORTED AT THE HOBBS MUNICIPAL AIRPORT.

&&

LINDSEY
Special weather statement, Aug 24, 5:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CDT FRI AUG 24 2007

NMZ033-034-TXZ045-250000-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
454 PM MDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA AND
SOUTHWESTERN GAINES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF NADINE AT 454
PM MDT OR 554 PM CDT...MOVING SOUTHEAST AT 10 MPH. AREAS IMPACTED
INCLUDE NEW MEXICO STATE HIGHWAY 18 AND RURAL SOUTHWESTERN GAINES
COUNTY.

PEOPLE IN EAST CENTRAL LEA AND SOUTHWESTERN GAINES COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50
MPH...AND PEA SIZE HAIL.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 24, 6:09 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI AUG 24 2007

TXZ058-059-250000-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
609 PM CDT FRI AUG 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN REEVES AND
WESTERN LOVING COUNTIES.

AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING STRONG THUNDERSTORMS THAT WERE DEVELOPING ACROSS NORTHERN
REEVES AND WESTERN LOVING COUNTIES. IN REEVES COUNTY...THE STRONGEST
STORM WAS LOCATED ALONG FARM TO MARKET ROAD 2119...ABOUT 25 MILES
NORTHWEST OF PECOS. IN LOVING COUNTY...THE STRONGEST STORM WAS
LOCATED ALONG FARM TO MARKET ROAD 652...ABOUT 15 MILES NORTHWEST OF
MENTONE. THE STORMS ARE SLOWLY MOVING EAST AT AROUND 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...PEA TO MARBLE SIZE HAIL...AND
STRONG WIND GUSTS AROUND 50 MPH.

SEEK SAFE SHELTER INDOORS IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:47 PM CDTSevere Thunderstorm WarningMAFAndrews58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.